Wyoming, 2024

Damaging Wind in Wyoming, July 3, 2024

July 3, 2024 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 2:37 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 3, 2:37 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Billings MT
337 PM MDT Wed Jul 3 2024

.DISCUSSION...

Through Thursday Night...

Showers and thunderstorms continue to spread south and east over
the area this afternoon. We've had lots of pea size hail reports
and heavy rainfall with the thunderstorms, with even nickel size
hail reported near Park City. Expect the showers and thunderstorms
to spread south and east through the evening hours, gradually
decreasing from west to east overnight. The strongest storms will
be capable of large hail and strong winds, mainly near the MT/WY
border from the Bighorn Mountains and south and east where CAPE
and shear are highest (up to 1000 J/kg MUCAPE and 30-40kts of
deep layer shear).

Cyclonic northwest flow over the area and wrap around moisture
working back into the region from an upper low over the Dakotas
will keep shower and thunderstorm chances in the forecast for
Thursday, greatest over eastern areas. Snow levels drop towards
9,500 feet tonight into Thursday, with some snow showers and light
snow accumulations possible in the Beartooth/Absaroka mountains.
Precipitation totals over the area through Thursday will generally
range from 0.10-0.50 inches, with locally higher totals under
thunderstorms. Shower and thunderstorms decrease into Thursday
evening with most activity done by 9pm MDT. Mainly dry conditions
are expected Thursday night for Independence Day celebrations.
Highs for Independence Day will range from the lower to middle
70s. Close to 10 degrees below normal. STP

Friday through Wednesday...

Temperatures will be on the rise over the long term as an upper
ridge sets up over the west coast. The ridge is expected to
eventually move east by Wednesday with about 85% of models
showing this solution. Tuesday and Wednesday next week will bring
the first chances for reaching 100 degrees. For Wednesday, NBM is
giving a 10-25% chance of getting a temperature over 100 degrees
for locations in low elevation river valleys. Overnight lows are
expected to remain tolerable bringing much needed relief during
the overnight hours. NBM currently does not show any chance of
getting a low temperature above 70 degrees across the region
through Wednesday. Due to these factors the NWS HeatRisk currently
keeps the region in a moderate risk for heat related impacts.
Looking farther out and putting this into context, the lowest
record daily high temperature for Billings on the days of our
expected heat wave is 101 degrees making it unlikely at this time
that we will set any records.

With the ridging to our west there will be a series of waves
passing through our eastern zones. The waves that move through
Saturday will have access to the best moisture bringing a 30%
chance of precipitation for most of the area. The best chances for
precipitation will be for locations farther north and east such
as Miles City and Baker where there is a 50% chance of getting
0.10 inches of precipitation. Overall the long term looks dry with
seasonal temperatures until Monday when we start to switch to
above average temperatures. Torgerson

&&

.AVIATION...

Showers and thunderstorms will continue to spread south and east
over the area this afternoon and evening, gradually decreasing in
coverage tonight from west to east (thunderstorms possible before
06z). The strongest storms will be capable of winds to 50 kts and
large hail, mainly over southern areas (KSHR). Isolated to
scattered showers and thunderstorms develop over the area once
again on Thursday. Mountain obscurations will be possible with any
associated showers and thunderstorms. STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 053/076 052/081 054/085 054/082 056/089 059/092 061/095
    32/T    02/T    22/T    10/U    00/U    00/U    00/U
LVM 044/074 046/081 048/082 048/082 051/089 054/091 056/094
    52/T    02/T    12/T    10/U    00/U    00/U    00/U
HDN 050/076 048/082 051/085 051/082 051/089 055/092 057/096
    44/T    12/T    22/W    21/U    00/U    00/U    00/U
MLS 054/074 054/079 054/081 056/080 056/086 058/089 060/092
    45/T    13/T    32/W    11/U    00/U    00/U    00/U
4BQ 053/074 052/080 054/082 054/080 055/086 057/090 059/092
    44/T    12/T    31/B    11/U    00/U    00/U    00/U
BHK 051/071 052/078 051/077 052/078 053/082 054/086 055/088
    46/T    14/T    23/T    11/U    00/U    00/U    00/U
SHR 045/074 045/080 048/083 048/078 048/086 052/090 055/092
    53/T    12/T    21/U    21/U    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jul 3, 1:17 PM MST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
217 PM MDT Wed Jul 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     Hail             3 ESE Park City         45.62N 108.87W
07/03/2024  E0.88 Inch       Stillwater         MT   Public

&&

LA
Special weather statement, Jul 3, 1:20 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Billings MT
220 PM MDT Wed Jul 3 2024

MTZ034-170-235-032045-
Northern Carbon MT-Southwestern Yellowstone MT-
Northern Stillwater MT-
220 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL STILLWATER...NORTH
CENTRAL CARBON AND SOUTHWESTERN YELLOWSTONE COUNTIES THROUGH 245 PM
MDT...

At 219 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Joliet to near Laurel.
Movement was south at 18 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laurel, Joliet, Fromberg, Edgar, Park City, Rockvale, Boyd, and
Silesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4537 10907 4560 10915 4569 10869 4547 10852
      4546 10865 4542 10869
TIME...MOT...LOC 2019Z 358DEG 18KT 4556 10906 4563 10871

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Chambers
Special weather statement, Jul 3, 1:28 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Billings MT
228 PM MDT Wed Jul 3 2024

MTZ030-031-057-138-169-173-235-032100-
Northern Rosebud MT-Bighorn Canyon MT-Southern Big Horn MT-
Treasure MT-Southwestern Yellowstone MT-Northern Big Horn MT-
Northeastern Yellowstone MT-
228 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BIG HORN...SOUTHERN
YELLOWSTONE...CENTRAL ROSEBUD AND SOUTHEASTERN TREASURE COUNTIES
THROUGH 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hysham to near Billings
West End. Movement was southeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Billings, Hardin, Colstrip, Custer, Lockwood, Crow Agency, Pompeys
Pillar, St. Xavier, Bighorn, and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 10642 4530 10809 4572 10872 4626 10724
TIME...MOT...LOC 2027Z 307DEG 53KT 4621 10728 4573 10859

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Torgerson
Special weather statement, Jul 3, 1:28 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Billings MT
228 PM MDT Wed Jul 3 2024

MTZ030-031-057-138-169-173-235-032100-
Northern Rosebud MT-Bighorn Canyon MT-Southern Big Horn MT-
Treasure MT-Southwestern Yellowstone MT-Northern Big Horn MT-
Northeastern Yellowstone MT-
228 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BIG HORN...SOUTHERN
YELLOWSTONE...CENTRAL ROSEBUD AND SOUTHEASTERN TREASURE COUNTIES
THROUGH 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hysham to near Billings
West End. Movement was southeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Billings, Hardin, Colstrip, Custer, Lockwood, Crow Agency, Pompeys
Pillar, St. Xavier, Bighorn, and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 10642 4530 10809 4572 10872 4626 10724
TIME...MOT...LOC 2027Z 307DEG 53KT 4621 10728 4573 10859

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Torgerson
Special weather statement, Jul 3, 2:47 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Billings MT
347 PM MDT Wed Jul 3 2024

MTZ057-138-032215-
Southern Big Horn MT-Northern Big Horn MT-
347 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BIG HORN COUNTY THROUGH
415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hardin to 11 miles
east of Fort Smith. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lodge Grass, Crow Agency, St. Xavier, and Crow Indian Reservation.
Portions of I-90 Lodge Grass to Crow Agency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Very heavy
rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4586 10697 4516 10725 4523 10779 4581 10756
TIME...MOT...LOC 2146Z 269DEG 24KT 4575 10751 4530 10769

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Torgerson
Special weather statement, Jul 3, 3:31 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
431 PM MDT Wed Jul 3 2024

MTZ058-138-WYZ198-199-032300-
Southern Rosebud MT-Southern Big Horn MT-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
431 PM MDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BIG HORN...SOUTH
CENTRAL ROSEBUD AND NORTH CENTRAL SHERIDAN COUNTIES THROUGH 500 PM
MDT...

At 430 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles southeast of Lodge Grass, or 29 miles
northwest of Sheridan, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ranchester, Dayton, Wyola, Parkman, Kirby, and Rosebud Battlefield
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4502 10756 4541 10724 4535 10657 4473 10726
TIME...MOT...LOC 2230Z 296DEG 36KT 4516 10728

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Arends

The radar

The Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 3, 3:46 PM MST
Where
Sheridan County, 2.54 mi NE of Parkman
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.000, -107.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192822.